Propofol-Induced Masseter Muscle Spasm in a Woman With a Major Depressive Disorder

Anesth Pain Med. 2018 Jun 30;8(3):e78748. doi: 10.5812/aapm.78748. eCollection 2018 Jun.

Abstract

Masseter muscle rigidity is a known complication of drugs such as succinylcholine and volatile agents. However, muscle rigidity is an uncommon complication of propofol. We report the case of a 56-year-old ASA-PS class I woman refereeing for colonoscopy due to chronic constipation under deep intravenous sedation. She suffered masseter spasm after the injection of propofol. Masseter spasm should not be considered limited to special drug groups. In any case of difficult mouth opening, masseter spasm should be kept in mind and deepening of anesthesia or complete blockade of neuromuscular junction should be considered by the use of non-depolarizing muscle relaxants.

Keywords: Anesthesia; Major Depressive Disorder; Masseter Spasm; Propofol.

Publication types

  • Case Reports